Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Aug 29, 2020, 2:02 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Aug 30, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2020, 2:02 PM MDT (20:02 UTC)
- In effect from
- Aug 30, 2020, 12:00 PM MDT
- Expired
- Aug 30, 2020, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230 WWUS83 KGLD 292002 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 202 PM MDT Sat Aug 29 2020 ...DANGEROUS FIRE WEATHER CONDITIONS FOR NORTHEAST COLORADO FOR SUNDAY AFTERNOON... .Strong gusty winds as well as low humidity ahead of a cold front will create dangerous fire weather conditions for northeast Colorado on Sunday afternoon. COZ252>254-300615- /O.NEW.KGLD.FW.W.0020.200830T1800Z-200831T0000Z/ Yuma-Kit Carson-Cheyenne- 202 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252... 253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 6 PM MDT Sunday. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...Northwest 10 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
3 follow-up statements
406 WWUS83 KGLD 300843 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 243 AM MDT Sun Aug 30 2020 ...DANGEROUS FIRE WEATHER CONDITIONS FOR NORTHEAST COLORADO FOR SUNDAY AFTERNOON... .Gusty winds as well as low relative humidity values ahead of a cold front will create critical fire weather conditions for northeast Colorado Sunday afternoon. COZ252>254-310000- /O.CON.KGLD.FW.W.0020.200830T1800Z-200831T0000Z/ Yuma-Kit Carson-Cheyenne- 243 AM MDT Sun Aug 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...Northwest 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
428 WWUS83 KGLD 301640 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1040 AM MDT Sun Aug 30 2020 ...DANGEROUS FIRE WEATHER CONDITIONS FOR NORTHEAST COLORADO FOR SUNDAY AFTERNOON... .Gusty winds as well as low relative humidity values ahead of a cold front will create critical fire weather conditions for northeast Colorado Sunday afternoon. COZ252>254-310000- /O.CON.KGLD.FW.W.0020.200830T1800Z-200831T0000Z/ Yuma-Kit Carson-Cheyenne- 1040 AM MDT Sun Aug 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252... 253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...Northwest 10 to 15 mph with gusts up to 25 to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
604 WWUS83 KGLD 310027 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 627 PM MDT Sun Aug 30 2020 COZ252>254-310130- /O.EXP.KGLD.FW.W.0020.000000T0000Z-200831T0000Z/ Yuma-Kit Carson-Cheyenne- 627 PM MDT Sun Aug 30 2020 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND 254... Wind speeds have decreased significantly while relative humidity values remain below 15 percent. The Red Flag Warning will be allowed to expire on time. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Aug 29, 1:54 PM MDT, 8 minutes earlier.
Area forecast discussion, Aug 29, 1:54 PM MDT, 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 154 PM MDT Sat Aug 29 2020 .SHORT TERM...(Today through Sunday night) Issued at 355 AM MDT Sat Aug 29 2020 Today-Tonight: An overturned airmass in the wake of morning convection should preclude in-situ convective development over the Tri-State area this afternoon. Diurnal convection developing along the Colorado Front Range will progress into eastern CO (via westerly steering flow) by late afternoon and early evening. Simulated reflectivity forecasts from the latest runs of the HRRR and NAM NEST suggest that convection may persist to (or across) the CO/KS border -- with the relative best potential in Yuma county, CO and adjacent KS/NE border counties between 4-9 pm MDT. If convection crosses the CO/KS border -- waning insolation and an increasingly stable airmass with eastern extent should result in rapid weakening/dissipation shortly thereafter. Sun-Sun night: Shortwave energy presently situated in British Columbia will dig ESE-SE into the Northern Rockies (Sun afternoon) and Northern Plains (Sun eve/night). A surface cyclone will deepen over SD/NE for a brief period during the afternoon (in advance of shortwave energy progressing across the Northern Rockies) -- then weaken during the evening as the aforementioned shortwave energy progresses onward to the Upper Great Lakes -- and subsidence /pressure rises/ drive surface high pressure southward into the Central Plains.. the leading edge of which will surge through the Tri-State area as an effective cold front Sun eve/night. Convection appears most likely to initiate over southeast South Dakota and central-eastern Nebraska late Sunday afternoon -- invof the deepening surface low and in closer proximity to DPVA attendant the approaching upper wave. It is unclear [1] whether or not convection will develop further south along the surface trough in Northwest KS and [2] whether or not convection in Nebraska will propagate SSE into central-eastern Kansas during the evening. While a conditional potential for severe weather will be present (mainly north of I-70 and east of Hwy 25) during the late aft/eve -- confidence remains low with regard to whether or not convection will materialize (or propagate into) the NWS Goodland CWA. .LONG TERM...(Tuesday through Friday) Issued at 153 PM MDT Sat Aug 29 2020 To start the long term period, current guidance has the cut-off low continuing to move southeast into Colorado Tuesday morning as an area of high pressure moves inland across Northern California. Throughout the day on Tuesday, the cut-off low will continue to move southeast towards the Texas-Oklahoma panhandles bringing chances of showers and thunderstorms through the afternoon hours. As the low moves across the High Plains, the upper level flow will shift to the southwest across the Tri-State area. As the low moves south of the CWA, we will see precipitation chances diminish from the northwest and the winds shift to the north and northwest late Tuesday. Wednesday, the cut-off low will move east across the panhandles of Texas and Oklahoma towards the Oklahoma-Missouri-Arkansas borders where it will remain through Thursday. The low will begin to dissolve late Thursday into Friday as the ridge pushes the pattern east. A series of fronts will push across the area Thursday and Friday bringing cooler temperatures. Despite the frontal passages, the area is forecasted to remain dry through the remainder of the extended period due to the expanding ridge. Temperatures are continuing to trend much cooler than this past week. Tuesday high temperatures will be in the mid 70s to lower 80s. Wednesday will be warmer with highs in the mid to upper 80s. Thursday and Friday highs will be in the upper 70s to low 80s. For each day in the extended period low temperatures are forecasted to be in the 50s with some locations in eastern Colorado possibly dropping into the upper 40s on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1105 AM MDT Sat Aug 29 2020 Mainly VFR conditions are expected for both terminals. KGLD could see VCTS from around 02z-05z Sunday as some convection develops in the area. Timing issues of any convection brings about low confidence other than a vicinity mention at this time. Winds for KGLD, SSE 10-15kts thru 14z Sunday, then SW 10-20kts. Winds for KMCK, E around 10kts thru 02z Sunday, then SSE 10-20kts. Strongest gusts after 15z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...KMK AVIATION...JN
Hazardous weather outlook, Aug 29, 9:28 AM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 928 AM MDT Sat Aug 29 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301530- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 928 AM MDT Sat Aug 29 2020 /1028 AM CDT Sat Aug 29 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There is a Marginal Risk for isolated severe thunderstorms late this afternoon and early this evening, mainly west of Highway 83 between 4-9 pm MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Severe thunderstorms are possible during the late afternoon and evening hours on Sunday, mainly east of Highway 25 or east of a line from Colby-Atwood-Trenton between 4-11 pm MDT. Elevated fire weather conditions are expected across portions of northeast Colorado on Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:57 PM MDT | Special Weather Statement | GLD | Yuma | 33 min |
| Aug 29, 5:29 PM MDT | Special Weather Statement | GLD | Yuma | 16 min |
| Aug 29, 5:31 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Aug 29, 5:43 PM MDT | Special Weather Statement | GLD | Yuma | 32 min |
| Aug 29, 5:47 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.